Alert archive / Nevada / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Las Vegas, NV

August 19, 2003Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 19, 2003, 3:57 PM PDT for Clark County, Nevada. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 3:57 PM PDT (22:57 UTC)
Expired
Aug 19, 2003, 4:45 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 69 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3406 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 192257
SVRVEF
NVC003-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 445 PM PDT

* AT 355 PM PDT...SKYWARN WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM OVER SUMMERLIN...MOVING SOUTHEAST AT 10-15 MPH.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED ALONG WITH 
DAMAGING WINDS UP TO 60 MPH. WINDS HAVE DAMAGED ROOF TILES AND TREES 
AT DESERT SHORES AND NEAR GOWAN AND DURANGO. AS THIS STORM MOVES 
TOWARD THE CENTRAL PART OF THE LAS VEGAS VALLEY BY 415 PM...LARGE 
HAIL AND DAMAGING WINDS CAN BE EXPECTED. IF YOU ARE IN THE PATH OF 
THE STORM...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3633 11537 3612 11546 3608 11520 3626 11517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM PDT, 57 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE AUG 19 2003

.SYNOPSIS...SOUTHERLY FLOW WILL BRING A MOIST AND UNSTABLE AIRMASS
INTO THE AREA TONIGHT AND WEDNESDAY. THIS WILL RESULT IN A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE MOHAVE DESERT AND SOUTHERN GREAT
BASIN THROUGH THURSDAY. SOUTHWEST FLOW WILL BEGIN TO DRY THINGS OUT
A BIT FRIDAY.

&&

.SHORT TERM...DEEP SOUTH TO SOUTHEAST FLOW WILL CONTINUE TO BRING
INCREASING MOISTURE INTO THE FORECAST AREA TONIGHT AND WEDNESDAY.
VORT MAX NOW OVER SOUTH CENTRAL ARIZONA IS PROGGED BY THE MODELS TO
MOVE NORTH TO NORTHWEST THROUGH THE AREA TONGHT AND WEDNESDAY WHICH
WILL HELP PROVIDE SOME LIFT DESPITE POTENTIAL LACK OF SUNSHINE.
CONVECTION ACROSS THE NORTHERN ZONES WILL LIKELY DIMINISH AFTER
SUNSET AND WILL JUST MENTION A SLIGHT CHANCE OF EVENING
THUNDERSTORMS THERE. ELSEWHERE...THE ACTIVITY COULD CONTINUE ALL
NIGHT AS A RESULT OF THE MOISTURE AND VORTICITY ADVECTION. WILL GO
WITH CHANCE WORDING ALL NIGHT LONG IN THOSE ZONES. WITH MOIST AND
UNSTABLE AIRMASS COMBINED WITH VORT MAX WEDNESDAY...WILL GO WITH
BROAD BRUSH 30 PERCENT CHANCE FOR ALL ZONES. CLOUD COVER MAY LIMIT
CONVECTION TO SOME EXTENT SO AM RELUCTANT TO GO WITH HIGHER POPS.
MODELS KEEP MOISTURE AND INSTABILITY IN PLACE ALL NIGHT WEDNESDAY
NIGHT SO WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS ALL ZONES. GFS
QUITE UNSTABLE AND STILL FAIRLY MOIST THURSDAY. DO NOT SEE ANY
DYNAMIC SUPPORT SO WILL NOT GO ANY HIGHER THAN 30 PERCENT BUT WILL
HAVE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL ZONES.
SOUTHWEST FLOW DEVELOPS ON FRIDAY WITH GFS INDICATING SOME PRETTY
GOOD DRYING BEGINNING. WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS
FOR THE EASTERN THIRD TO HALF OF THE FORECAST AREA AND LEAVE IT DRY
FROM ROUGHLY LAS VEGAS WESTWARD. TEMPERATURES WILL BE RELATIVELY
COOL WEDNESDAY AND THURSDAY WITH SOME WARMING BY FRIDAY.

&&

.LONG TERM...ON SATURDAY...AN ELONGATED REGION OF HIGH PRESSURE IS
FORECAST TO STRETCH FROM ARIZONA TO EASTERN NEBRASKA WITH AN UPPER
TROUGH ENTERING THE NORTHWEST COAST. SOUTHERLY FLOW AND THE BEST
INSTABILITY CONTINUES OVER THE SOUTHEASTERN CWA SATURDAY WITH THE
REST OF THE FORECAST AREA UNDER A DRIER SOUTHWEST FLOW. HAVE THUS
KEPT ISOLATED TYPE POPS IN PORTIONS OF MOHAVE COUNTY AND THE REST OF
THE AREA DRY. SUNDAY THROUGH TUESDAY...THE HIGH SHIFTS WEST TO A
POSITION NEARLY OVERHEAD WHICH SHOULD HELP SUPPRESS ANY CONVECTION
DURING THIS TIME PERIOD. TEMPERATURES ARE EXPECTED TO WARM TO NEAR
NORMAL BY SUNDAY.

&&

.LAS...NONE.
&&

HARRISON/SALMEN
Hazardous weather outlook, Aug 19, 7:00 AM PDT, 8 hours 57 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-201400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
700 AM PDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

NO WIDESPREAD HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...AN UPPER LEVEL LOW NEARING THE CALIFORNIA COAST WILL PUSH
A SIGNIFICANT AMOUNT OF MOISTURE WELL INTO NEVADA WEDNESDAY AND
THURSDAY WHICH WILL LEAD TO SCATTERED THUNDERSTORMS. WHILE THE
STORMS SHOULD MOVE AT RELATIVELY BRISK PACE...THERE IS A CHANCE
FOR ISOLATED FLASH FLOODING IF SOME OF THE STORMS REPEATEDLY
PASS OVER THE SAME LOCATION.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:48 PM PDTFlash Flood WarningVEFClark2 hr
Aug 19, 4:26 PM PDTSevere Thunderstorm WarningVEFClark, Nye49 min
Aug 19, 4:29 PM PDTFlash Flood WarningVEFClark, Nye2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.